Iowa, 2007

Hail in Iowa, May 14, 2007

May 14, 2007 · NWS DMX · 6 events in 3 counties and zones

A strong cold front dropped southeast into Iowa during the late afternoon and evening of the 14th. The surface low was well to the northeast over Lake Superior with the cold front trailing southwest from the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
$12,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cold front dropped southeast into Iowa during the late afternoon and evening of the 14th. The surface low was well to the northeast over Lake Superior with the cold front trailing southwest from the low. A positively tilted upper trough moved through the area with the front. The environment ahead of the front was weakly sheared with 5 to 15 kts of shear. Temperatures in this airmass reached near 90 degrees in the late afternoon with a southwest winds of 20 to 40 MPH and dew points in the low 60s. The post cold frontal airmass was more strongly sheared with 30 to 40 kts of effective shear. The airmass became unstable by late afternoon with CAPE in the 2000 to 3000 J/kg in the most unstable layer. Lifted indices fell to the -4 to -7 C. range. The lower part of the sounding was relatively dry, yielding a CAPE of 300 to 400 J/kg in the -10 to -30 C. layer of the sounding. LCL levels were around 800 meters. The freezing level was relatively low, at 12,100 feet. Hail was the main mode of severe weather. Thunderstorms erupted along and in the wake of the cold front. A narrow squall line formed, which produced scattered hail around nickel size. The largest hail occurred early on with 1 inch diameter hail reported in Crawford County. The severe event was relatively short lived as there was not enough support to sustain the system for a long period of time. The storms weakened and the system became more multi-cellular by mid evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 14, 2:15 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, May 14, 2:15 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT MON MAY 14 2007

.SHORT TERM FORECAST...
MAIN FOCUS WILL BE COLD FRONT MOVING SOUTHEAST THROUGH THE
OVERNIGHT.  MAIN ISSUE IS TIMING AND MOVEMENT.  LEANED TOWARD NAM
BASED ON INITIAL CONDITIONS OF MODELS.  EXPECT ANY DEVELOPMENT WILL
BE INVOF FRONT AS MODELS DEPICT NARROW BAND OF CAPE AND INSTABILITY
MAXES.  LOOKING OVER SOUNDINGS NOT GREAT WIND FIELDS AND NOT MUCH IN
WAY OF SHEAR.  IF ANY SEVERE STORMS DO DEVELOP LIKELY WILL BE HAIL
AND WIND THREATS...TORNADO THREAT MINIMAL. MUCH DRIER AIR FARTHER
BEHIND THIS FRONT SO BELIEVE NORTH WILL BE MUCH COOLER AS DEWPOINTS
DRY OUT WHILE IN THE SOUTH FULL EFFECTS OF DRYING NOT FELT BEFORE
14Z.

.LONG TERM /TONIGHT-SUNDAY/...
FRONT AND ACTIVE CONVECTION SHOULD BE EXITING SERN COUNTIES EARLY IN
DAY ON TUE. POTENTIAL FOR A NARROW STRATIFORM RAIN REGION FOLLOWING
THE LINE ALONG THE FRONT...AND WSWLY LOW LEVEL JET STILL FEEDING
INTO BACK SIDE...SO COULD SEE UP TO ONE HALF INCH RAINFALL AMOUNTS
ALL BEFORE NOON IN FAR SERN COUNTIES. STRONG DRYING THEN FOLLOWS
WITH COLD AIR ADVECTION AND WINDY CONDITIONS...SO A MUCH COOLER DAY
ON TUE. HELD A COUPLE OF DEGREES ABOVE GUIDANCE IN THE SOUTH HALF
DUE TO MILD START EARLY. QUIET ON TUE NIGHT THEN A QUICK MOVING
SECONDARY COOL FRONT PASSES THROUGH ON WED. MOISTURE WILL BE QUITE
LIMITED BUT THERE MAY BE ENOUGH HEATING IN ADVANCE OF THE FRONT
COMBINED WITH COLD AIR ALOFT TO PRODUCE HI-BASED SHOWERS SOUTH OF
I-80 WED AFTERNOON. LAPSE RATES WILL BE STEEP SO THIS WOULD LIKELY
BE A LOT OF VIRGA AND BRIEF WIND GUSTS AND VERY LOW IF ANY QPF.

HI PRESSURE SETTLES OVER THE ARE FOR A PLEASANT THURSDAY THEN A
GRADUAL WARMUP THROUGH THE WEEKEND AS IOWA STAYS IN THE WARM SECTOR
AND DRY. BOUNDARY WILL APPROACH SRN MN SATURDAY NIGHT...BUT ANY
CONVECTION ASSOCIATED WITH IT IS EXPECTED TO REMAIN WELL N OF IA.
SOUTH FLOW CONTS INTO MON...AND WITH A COLD FRONT APPROACHING FROM
THE WEST...INSERTED THE FIRST CHANCE FOR THUNDERSTORMS AGAIN ON
MONDAY. HOWEVER...AT THIS POINT ANY RAIN APPEARS TO BE MORE LIKELY
TOWARD TUE...BUT THATS A LONG WAY OUT.

&&

.AVIATION...
TIMING OF THUNDERSTORM DEVELOPMENT AND MOVEMENT OF COLD FRONT
THROUGH THE STATE MAIN ISSUES AFFECTING AVIATION WEATHER TONIGHT.
APPEARS ANY CLOUDS AND RAIN WILL BE NEAR THE COLD FRONT AND MOST OF
THAT CLOUDINESS WILL BE VFR LIKELY ABOVE 5000 FEET.  THUNDERSTORMS
WILL PRODUCE MVFR CEILINGS LESS THAN 3000 FEET AND VISIBILITY 3-5
MILES.  SLOW IMPROVEMENT TOWARD MORNING FROM NORTHWEST WITH CEILINGS
REMAINING MVFR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY EXPIRES AT 6 PM CDT THIS EVENING FOR COUNTIES
INCLUDING HIGHWAY 30 AND NORTHWARD.

&&

SHORT TERM/AVIATION...FORSTER
LONG TERM...JUNGBLUTH
Hazardous weather outlook, May 14, 2:32 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT MON MAY 14 2007

IAZ004>007-015>017-023>028-151100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
332 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND NORTH OF HIGHWAY 3.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND BECOME MORE
NUMEROUS OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
WHICH COULD PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY
MORNING EAST OF LINE FROM CLARION TO NORTHWOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-151100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
332 PM CDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE SOUTH THROUGH THE AREA LATER
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WHICH
COULD PRODUCE LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING
WIND...MAINLY NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING
ACROSS MUCH OF THE AREA. ISOLATED THUNDERSTORMS COULD LINGER OVER
FAR SOUTHEASTERN AREAS INTO TUESDAY AFTERNOON. NO SEVERE WEATHER
WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

FORSTER

The radar

The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Crawford

When
May 14, 4:22 PM CST
Where
Crawford County, 2.92 mi SW of Dow City
Measured
1 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
41.900, -95.540

Hail, Crawford

When
May 14, 4:44 PM CST
Where
Crawford County, 4.18 mi S of Dow City
Measured
0.75 in hail
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
41.870, -95.490

Hail, Webster

When
May 14, 5:37 PM CST
Where
Webster County, 1.23 mi SW of Brushy
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
42.420, -94.020

Hail, Hamilton

When
May 14, 5:47 PM CST
Where
Hamilton County, 0.69 mi S of Webster City
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
42.460, -93.820

Hail, Hamilton

When
May 14, 5:56 PM CST
Where
Hamilton County, 1.38 mi S of Stonega
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
42.460, -93.720

Hail, Hamilton

When
May 14, 6:11 PM CST
Where
Hamilton County, 0.86 mi NE of Williams
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
42.490, -93.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21260, 21261, 21262, 21263, 21264, 21265.